Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 146, NWS Dodge City, KS

July 22, 2022Ellis County, Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2022, 10:25 PM CDT for Ellis County, Ness County, Rush County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2022, 10:25 PM CDT (03:25 UTC)
Expired
Jul 22, 2022, 11:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:07 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 22, 5:07 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
507 PM CDT Fri Jul 22 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 337 PM CDT Fri Jul 22 2022

Broad upper level ridging from the Intermountain West into the
Central High Plains remains in place this afternoon although with
a small but potent wave digging into the Pacific Northwest. This
is leaving western into central KS under a highly subsident regime
with only some patches of cumulus seen on satellite imagery. With
warm mid-level temps such as +16 C at 700 hPa and deep thermal
mixing, another 100+ degree day is ongoing. At the surface the lee
trough is positioned near the Kansas...Colorado border along with
a weak front over western Nebraska. The pressure gradient ahead
of the trough is strong enough that south to southwest winds up to
20 mph are occurring.

Very hot and quiet period expected the rest of the afternoon into
the evening although it might turn slightly more interesting north
of highway 96. Specifically, while convergence along the lee
trough is marginal at best, CAMs continue to hint at convection
along the cold front unzipping southward along the trough, likely
as convective temps are reached. While overall shear is weak
across southwest KS, it is slightly better over the northern half
of the state as any convection developing over eastern CO into
northwest KS, will have a decent chance to sustain into areas
primarily along and north of state highway 96 after 00 UTC.
Severe risk looks minimal but higher DCAPE values could support leading
outflow winds above 50 mph.

Saturday will be another hot day as the upper ridge flattens
slightly in response to the previously mentioned wave pushing into
the Dakotas. However, aside from this wave kicking a stronger cold
front into far northwest KS to eastern CO by early evening...the
overall outcome will be similar to today. Specifically,
temperatures in the triple digits during the afternoon will
support another Heat Advisory mainly east of highway 83. Further,
a slight chance for convection forming along the lee trough will
exist again with convection possibly moving into areas north of an
Elkhart to Rush Center line during the evening. Given weak shear,
overall severe threat will remain limited.

.LONG TERM...(Saturday night through Friday)
Issued at 337 PM CDT Fri Jul 22 2022

Attention then shifts toward Sunday as the stronger cold front
initially surges into Kansas by early morning but then stalls
north of the Oklahoma border. Confidence in exactly where the
front sits is not high as areas south will see highs in the triple
digits again while locations north stay in the 90s. Will aim for
the southern two rows of counties to stay near or south of the
front with this region eventually needing another Heat Advisory.
However, low confidence in frontal location will push this
decision into subsequent forecast shifts. Otherwise, a moist post
frontal upslope setup will trigger convection over Colorado that
should sustain as an eastward propagating MCS into western KS
during the evening hours.

The overall pattern changes very little for Monday into Tuesday as
the ridge continues to flatten with another series of waves riding
across the Northern Plains.  This will keep some semblance of a
front across the area with associated split temperatures and a risk
for convection in the evening hours...similar to Sunday.

Wednesday through Friday will see a notable pattern shift for the
Central Plains as the ridge retrogrades into the Intermountain West
while a deep trough is carved out over the Great Lakes to Ohio
Valley regions. This will support a cooler northwest flow regime
over southwest into central KS. Global ensembles and associated
distributions reveal a good signal under this setup for
temperatures dropping back closer to near seasonal normals.
Further, a risk for an organized MCS in the upslope regime will
exist each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 502 PM CDT Fri Jul 22 2022

VFR conditions will prevail in vicinity of all TAF sites through
late Saturday afternoon. Gusty southerly winds will subside somewhat
later this evening with loss of daytime heating, then increase to
around 20 to 30kt generally after 15Z Saturday as a lee side trough
of low pressure strengthens in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 105  76 102 /  10   0  10  10
GCK  72 105  73 100 /  10  10  10  10
EHA  72 103  73  99 /  20  10  10  10
LBL  73 104  74 102 /  10   0  10  10
HYS  74 107  74  96 /  20  10  20  10
P28  74 105  76 106 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ030-031-
043>046-063>066-078>081-088>090.

Heat Advisory until 8 PM CDT this evening for KSZ030-031-046-065-
066-081-090.

&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 3:07 AM CDT, 19 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
307 AM CDT Fri Jul 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-230815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
307 AM CDT Fri Jul 22 2022 /207 AM MDT Fri Jul 22 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across west central
Kansas and along the I-70 corridor late this afternoon into this
evening. The strongest storms will be capable of producing small
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scatter thunderstorms will be possible starting Sunday night and
continuing into next week. The best chance of storms will be
across west central Kansas and the I-70 corridor with a lesser
chance as you head south. It is too early to tell if these storms
will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 5:40 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT Fri Jul 22 2022

KSZ061-074-222315-
Stanton KS-Hamilton KS-
540 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 615 PM CDT/515 PM MDT/...

At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles northwest of Johnson City, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3787 10201 3785 10154 3759 10159 3769 10204
TIME...MOT...LOC 2239Z 278DEG 16KT 3777 10194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJOHNSON
Special weather statement, Jul 22, 5:52 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
552 PM CDT Fri Jul 22 2022

KSZ074-222315-
Stanton KS-
552 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of Stanton County
through 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Manter, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Johnson City and Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3757 10204 3769 10203 3759 10160 3739 10177
      3750 10204
TIME...MOT...LOC 2252Z 289DEG 15KT 3761 10199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Jul 22, 7:11 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT Fri Jul 22 2022

KSZ043-230045-
Scott KS-
711 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Scott
County through 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Leoti, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10093 3839 10108 3841 10113 3870 10113
TIME...MOT...LOC 0011Z 290DEG 6KT 3858 10123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Jul 22, 7:47 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
747 PM CDT Fri Jul 22 2022

KSZ043-230115-
Scott KS-
747 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern Scott
County through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Modoc, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Modoc around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10075 3827 10112 3862 10113
TIME...MOT...LOC 0047Z 314DEG 16KT 3845 10120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Jul 22, 8:15 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
815 PM CDT Fri Jul 22 2022

KSZ043-062-063-230200-
Finney KS-Kearny KS-Scott KS-
815 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 900 PM
CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Modoc, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10129 3827 10112 3828 10112 3843 10113
      3843 10112 3827 10082 3808 10120
TIME...MOT...LOC 0115Z 321DEG 18KT 3835 10120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, Jul 22, 10:02 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Fri Jul 22 2022

KSZ045-230330-
Ness KS-
1002 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of eastern Ness County
through 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ransom, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Ness City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3853 10005 3869 9993 3868 9959 3832 9959
      3833 9989
TIME...MOT...LOC 0302Z 302DEG 11KT 3857 9991

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:11 PM CDTSpecial Weather StatementDDCScott34 min
Jul 22, 7:47 PM CDTSpecial Weather StatementDDCScott28 min
Jul 22, 8:15 PM CDTSpecial Weather StatementDDCScott45 min
Jul 22, 8:36 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny29 min
Jul 22, 8:53 PM CDTSevere Thunderstorm WarningDDCLane, Scott28 min
Jul 22, 9:27 PM CDTSevere Thunderstorm WarningDDCEllis, Trego63 min
Jul 22, 10:02 PM CDTSpecial Weather StatementDDCNess28 min
Jul 22, 10:33 PM CDTSpecial Weather StatementDDCNess27 min
Jul 22, 11:10 PM CDTSpecial Weather StatementDDCRush35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.